Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 139, NWS Green Bay, WI

September 21, 2007Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 21, 2007, 5:30 PM CDT for Vilas County, Wisconsin. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2007, 5:30 PM CDT (22:30 UTC)
Expired
Sep 21, 2007, 5:45 PM CDT
In force
15 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Vilas County, WI

The radar

The Marquette radar (KMQT), 136 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 5:35 PM CDTTSTM WND DMGLand O Lakes, WISIGNS BLOWN DOWN. ALSO 1/2 INCH DIAMETER HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 2:46 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2007-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2007-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 212230
SVRGRB
WIC125-212245-
/O.NEW.KGRB.SV.W.0139.070921T2230Z-070921T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
530 PM CDT FRI SEP 21 2007

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN VILAS COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 545 PM CDT

* AT 528 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING LARGE HAIL...AND WINDS TO 60 MPH. THIS STORM
  WAS LOCATED 12 MILES WEST OF PHELPS....OR ABOUT 12 MILES NORTH OF
  EAGLE RIVER....AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAND O LAKES BY 535 PM...

TORNADOES CAN DEVELOP QUICKLY WITH LITTLE OR NO WARNING. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4622 8945 4618 8926 4617 8917 4615 8911
      4615 8908 4609 8894 4607 8895 4592 8930
      4608 8955
TIME...MOT...LOC 2230Z 232DEG 51KT 4609 8930

$$

KURIMSKI
1 follow-up statement
000 
WWUS53 KGRB 212243
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
543 PM CDT FRI SEP 21 2007

WIC125-212253-
/O.EXP.KGRB.SV.W.0139.000000T0000Z-070921T2245Z/
VILAS-
543 PM CDT FRI SEP 21 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VILAS COUNTY EXPIRES
AT 545 PM CDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF
THE AREA.

A TORNADO WATCH REMAINS IN EFFECT FOR NORTH CENTRAL WISCONSIN UNTIL 
11 PM.

LAT...LON 4622 8945 4618 8926 4617 8917 4615 8911
      4615 8908 4609 8894 4607 8895 4592 8930
      4608 8955
TIME...MOT...LOC 2243Z 232DEG 51KT 4620 8909

$$

KURIMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 12:53 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Sep 21, 12:53 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1253 PM CDT FRI SEP 21 2007

.SHORT TERM...TNGT AND SAT. FOCUS ON STG SYSTEM CROSSING THROUGH
TNGT. THERE WL BE A RISK OF SVR STORMS ALONG THE COLD FRONT THIS
AFTN AND EVENING. ALSO SOMEWHAT CONCERNED ABOUT THE POSSIBILITY OF
GETTING STG GRADIENT WINDS RIGHT BEHIND THE COLD FRONT TNGT AS
DEEPENING LOW RACES OFF TO THE NE AND AWAY FM THE AREA. INCREASED
WINDS RATHER SIG FOR THIS EVENING.

WINDS SHOULD START TO DIMINISH LATER TNGT AS THE LOW PULLS AWAY FM
THE AREA. EXPECT PLENTY OF SUNSHINE SAT...WITH CONTD ABV NORMAL
TEMPS.

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY. FORECAST FOCUS ON
TIMING OF FRONT AND ASSOCIATED PRECIP MONDAY AND TUESDAY.

HIGH PRESSURE AND SOUTHERLY WINDS WILL RAISE TEMPERATURES WELL
ABOVE NORMAL SUNDAY AND SUNDAY NITE AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM. THE MODELS ARE FAIRLY CONSISTENT EARLY ON WITH
THE HANDLING OF THE SYSTEM WITH THE BEST CHANCES OUT IN THE
WESTERN CWA DURING THE AFTERNOON HOURS. THE FRONT ITSELF MOVES
INTO THE CWA MONDAY NITE...AS ALL MODELS PRODUCE A GOOD AMOUNT OF
PRECIP. THEREFORE WILL RAISE POPS INTO THE LIKELY CATEGORY GIVEN
THE MODEL CONSENSUS.

LATER ON THE MODELS DIVERGE AS THE ECMWF HANGS THE FRONT UP OVER
THE CENTRAL GREAT LAKES WITH ANOTHER DISTURBANCE MOVING ALONG THE
FRONT WITH PRECIP WELL INTO TUESDAY NITE. THE CANADIAN/GFS MODELS
CLEAR THE FRONT OUT MUCH QUICKER WITH NO PRECIP BY LATE MONDAY
NITE. THE DGEX IS ABOUT 6 HOURS SLOWER THAN THE CANADIAN/GFS
SOLUTIONS AS THE ENSEMBLES INDICATE PRECIP WILL PROABABLY LINGER
INTO TUESDAY MORNING AND POSSIBLY TUESDAY AFTERNOON. GIVEN THE
EXTREME RANGE OF SOLUTIONS WILL OPT WITH THE MIDDLE OF THE ROAD
APPROACH AND LEAN TOWARDS THE ENSEMBLE MEMBERS THIS RUN...KEEPING
A CHANCE IN FOR TUESDAY MORNING...A LESSER CHANCE DURING THE
AFTERNOON...AND A DRY TUESDAY NITE.

HIGH PRESSURE WILL THEN KEEP THE AREA DRY FOR THE REST OF THE WEEK
WITH TEMPERATURES CLOSER TO NORMAL. THE GFS/CANADIAN MODELS BRING
A WEAK TROF THRU THE WESTERN GREAT LAKES WEDNESDAY/WEDNESDAY
NITE...HOWEVER THE DYNAMICS WITH THIS SYSTEM ARE WEAK ACROSS THE
AREA. THE NEXT CHANCE FOR PRECIP DOES NOT LOOK TO BE UNTIL
SOMETIME NEXT WEEKEND.
&&

.AVIATION...PICKED 2 HR WINDOW OF TIME MOST LIKELY FOR TSRA AND
INCLUDED IN THE TAFS. INCLUDED STG WINDS AT AUW/CWA/RHI...BUT HELD
OFF ON GRB AS THE AIR ACRS THE W WL BE A BIT MORE STABLE.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/KURIMSKI
Hazardous weather outlook, Sep 21, 12:05 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1205 PM CDT FRI SEP 21 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1205 PM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS IS EXPECTED TO PUSH ACROSS THE AREA THIS
AFTERNOON AND THIS EVENING. SOME OF THE STORMS ARE LIKELY TO BE
SEVERE. THE PRIMARY RISK IS OF DAMAGING WINDS...BUT LARGE HAIL IS
ALSO POSSIBLE.

THE LINE SHOULD AFFECT NORTH-CENTRAL WISCONSIN DURING THE MIDDLE
TO LATE AFTERNOON HOURS. IT IS LIKELY TO SLOWLY WEAKEN AS IT
PUSHES EAST...AND SHOULD EXIT EASTERN WISCONSIN SHORTLY BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AND TUESDAY. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

LMZ521-522-541>543-564-221100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1205 PM CDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE EXPECTED THROUGH
TONIGHT. IN ADDITION...A LINE OF THUNDERSTORMS IS EXPECTED TO
PUSH ACROSS THE BAY OF GREEN BAY AND WESTERN LAKE MICHIGAN THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE AND PRODUCE STRONG
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY AND TUESDAY. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

In the hours before

Special weather statement, Sep 21, 4:17 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
417 PM CDT FRI SEP 21 2007

WIZ018-030-035-212145-
LINCOLN-MARATHON-WOOD-
417 PM CDT FRI SEP 21 2007

...STRONG TO SEVERE THUNDERSTORMS MOVING INTO THE AREA...

AT 415 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS EXTENDING FROM NEAR MEDFORD TO BLACK RIVER FALLS.
THE LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING TO THE
NORTHEAST AT 40 MPH. THE LINE OF THUNDERSTORMS IS CAPABLE
OF PRODUCING WIND GUSTS IN EXCESS OF 50 MPH.

THE THUNDERSTORM WILL BE NEAR...
  ABBOTTSFORD AROUND 425 PM
  ATHENS AND SPENCER AROUND 425 PM...
  STRATFORD AND MARSHFIELD AROUND 430 PM...
  MERRILL AROUND 435 PM...

RESIDENTS OF LINCOLN...MARATHON AND WOOD COUNTIES SHOULD BE
ON THE ALERT FOR STRONG WINDS AS THE LINE OF STORMS MOVE THROUGH
YOUR COUNTY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORMS
HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM FRIDAY EVENING FOR
NORTHEASTERN WISCONSIN.

ECKBERG

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:11 PM CDTDense Fog AdvisoryGRBManitowoc9 hr
Sep 21, 6:03 PM CDTSevere Thunderstorm WarningGRBWaushara42 min
Sep 21, 6:25 PM CDTSpecial Marine WarningGRB2 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.